Hail, Shelby
- When
- March 18, 11:20 PM CST
- Where
- Shelby County, Helena
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.300, -86.850
Penny size hail was reported in Helena.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 18, 9:00 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 900 PM CST TUE MAR 18 2003 STRONGLY DIFFLUENT FLOW ACROSS THE LOWER MISSISSIPPI RIVER VALLEY THIS EVENING EVIDENT ON SATELLITE IMAGERY. LATEST RUC PUTS EXIT REGION OF UPPER JET OVER THE FORECAST AREA OVERNIGHT...WITH ENHANCED DIVERGENCE/DIFFLUENCE ALOFT OVER MUCH OF NORTH AND CENTRAL ALABAMA. LATEST RUC MODEL INDICATES A STRONGER VORTICITY MAXIMUM ROTATING AROUND THE UPPER LOW OUT WEST...AND MOVES IT CLOSER TO WESTERN ALABAMA QUICKER OVERNIGHT. LATEST ETA IS A TAD SLOWER TOWARD 12Z WITH VORTICITY MAXIMUM. UPWARD VERTICAL MOTION IS MAXIMIZED BETWEEN MIDNIGHT AND 7 AM. WITH ALL THIS SAID...POTENT UPPER SYSTEM WILL GIVE US PLENTY OF DYNAMICS TO WORK WITH. AT 02Z...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED IN VICINITY 925-850MB MOISTURE AXIS/LOW LEVEL JET ACROSS SOUTHWEST ALABAMA. A LINE OF SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE MISSISSIPPI RIVER AND INTO WESTERN MISSISSIPPI. AS DEEP LAYER WINDS INCREASE OVERNIGHT...60 DEGREE SURFACE DEW POINTS WILL SPREAD INTO THE AREA WITH THE 65 LINE COVERING SOUTHEAST SECTION OF AREA. THUNDERSTORMS ARE CURRENTLY ENTERING SOUTHWEST AREAS AND THIS COVERAGE SHOULD GRADUALLY INCREASE AND CONTINUE MOVING NORTHWARD OVERNIGHT. THE THUNDERSTORMS IN MISSISSIPPI WILL ENTER WESTERN ALABAMA AROUND 1 AM. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65...WITH THE THREAT OF LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES. CURRENT ZONE CONFIGURATION LOOKS FINE. WILL INCREASE THE PROBABILITY OF PRECIPITATION MOST AREAS WITH LIKELY WEST AND NORTHWEST TO SCATTERED ALL OTHER LOCATIONS. TEMPERATURES ARE AT OR A FEW DEGREES ABOVE OVERNIGHT LOW FORECAST AND WITH AN EAST TO SOUTHEAST BREEZE...EXPECT TEMPS TO REMAIN RIGHT WHERE THEY ARE. ONLY MINOR TWEAKING TO RANGE EXPECTED. WILL ADJUST WINDS TO AT LEAST NEAR 10 MPH. .BHM...NONE. LINHARES/75
ALZ011>015-017>050-190230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND WEST OF INTERSTATE 65 TONIGHT. A STRONG STORM SYSTEM WILL APPROACH ALABAMA TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP OUT IN ADVANCE OF THIS SYSTEM LATE THIS EVENING ACROSS SOUTHWEST PARTS OF THE FORECAST AREA. THE MAIN STORM SYSTEM WILL APPROACH WESTERN ALABAMA AFTER MIDNIGHT...BRINGING MORE STRONG OR POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... THE SOUTHERN PLAINS SYSTEM WILL SLOW DOWN DRAMATICALLY ON WEDNESDAY. THIS WILL KEEP ALABAMA IN A MOIST AND UNSTABLE AIRMASS. WITH NUMEROUS SURFACE BOUNDARIES EXPECTED ACROSS THE SOUTHEASTERN UNITED STATES...STRONG THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON ON WEDNESDAY...SOME OF WHICH MAY LINGER INTO THE EARLY MORNING HOURS OF THURSDAY. THESE STORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN ALABAMA...THE FLORIDA PANHANDLE...AND EVEN SOUTHERN GEORGIA LATE WEDNESDAY AFTERNOON. THEY WILL THEN MOVE NORTHWARD THROUGH THE EVENING...AND WILL AFFECT SOUTHERN AND CENTRAL ALABAMA DURING THE OVERNIGHT HOURS WEDNESDAY INTO THURSDAY. ONCE AGAIN...THE MAIN FROM ANY STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO. STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS POTENTIAL WEATHER HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT.
ALZ035-190445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1014 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON COUNTY UNTIL 1045 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WIND GUSTS TO 35 MPH POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1009 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY AND CLANTON THROUGH 1045 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3277 8703 3268 8691 3282 8661 3294 8673
ALZ034-190500- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1033 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN BIBB COUNTY UNTIL 1100 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTHERN BIBB COUNTY...MOVING NORTH AT 20 MPH. THIS THUNDERSTORM WILL AFFECT THE CENTREVILLE AREA THROUGH 1100 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3289 8715 3284 8699 3301 8693 3311 8700
ALZ025-190530- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1045 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1130 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTH OF ALABASTER...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER... COLUMBIANA AND CHELSEA THROUGH 1130 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3319 8693 3310 8667 3330 8647 3346 8660
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Penny size hail was reported in Helena.
Penny size hail was observed in Pelham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348200, 5348201.